Monday Pharmaceutical Mystery: April 15
Why is this patient listing ciprofloxacin as an allergy?
A young man comes to your pharmacy counter in a wheelchair. He slowly stands up and says, “Don’t worry, I’m not paralyzed, I just had multiple surgeries on both legs. I had a few torn tendons, but I’m getting better.”
He hands you a prescription for hydrocodone/apap 5/325 1-2 q6h prn severe pain #30. It is written by an orthopedic surgeon. You ask the patient if all his information is current and if there are any new drug allergies. He says that his orthopedic doctor told him to tell you he is allergic to ciprofloxacin (Cipro). He was instructed to never take ciprofloxacin ever again. You ask him if he developed a rash or difficulty breathing. He says no. You ask him if he’s has ever had anaphylaxis in the past. He replies no.
You ask the patient if he has ever had ciprofloxacin in the past. He says, yes. Recently, he stepped on a nail and the doctor prescribed ciprofloxacin to treat the skin infection that resulted. That was about 1 month ago.
Mystery: Then why would the doctor want ciprofloxacin listed as an allergy?
Solution: Technically the patient is not allergic to ciprofloxacin because he did not develop a histamine mediated response to it. But the patient did have a severe adverse reaction after taking it, and the allergy feature in the computer system can prevent this from happening again.
The FDA has assigned ciprofloxacin a black boxed warning that it could cause tendon ruptures1-2 and that is what happened to this young man. Just recently, the FDA added that ciprofloxacin can also cause aortic ruptures as well.3
- Tanne JH. FDA adds "black box" warning label to fluoroquinolone antibiotics. BMJ. 2008;337(7662):a816. Published . doi:10.1136/bmj.a816
- FDA: Re-emphasized the black box warning https://www.fda.gov/Drugs/DrugSafety/ucm500143.htm
- FDA add warning regarding aortic ruptures: https://www.fda.gov/NewsEvents/Newsroom/FDAInBrief/ucm628956.htm